Aa
Aa
A
A
A
Close
Avatar universal

Vicodin and Elevated Heart Rate

I'm hoping someone can connect with me on what has happened to me.  Please keep in mind, this only happens after I've taken vicodin, after it's been 12 hours since my last dose and only happens when I go to sleep. A little history, I was addicted to Vicodin for 2 years. I was taking at least 30 mg per day (7.5 x 4). I went off of vicodin succesfully using buprenorphine for a year. Finally came off of the bupe cold turkey (HELL). After a few months I began dabbling in vicodin again here and there.... for whatever reason at the very lowest dose, 5mg. I am having this major reaction.
This is what happens, for example:  I took 5mg of vicodin at 12noon. Went about my day, caught a slight buzz, ate and drank normally all day and feel fine. Fast forward 10 hours later, as I get into bed. Within 20 minutes of falling asleep, I wake up and my heart is pounding out of my chest - check of the heart rate - it's at 120 bpm. I stand up and my arms are heavy and slightly numb. My legs feel weak. My throat feels slightly swollen.  The first time this happened, I drove myself to the emergency room. My blood pressure was 160/?? - but through the roof! They gave me an attivan to help bring my bp and hr down and finally released me hours later.  Now I've been an addict (am an addict) and do not use or abuse vicodin as I did in the past. I don't use it everyday and I don't go through any withdrawal when I don't take it.  I had a 2nd trip to the emergency room recently in the middle of the night, b/c I thought I was going to have a stroke or heeart attack.... same scenerio - 5mg taken at least 12-15 hours before bedtime.  The ER docs are baffled b/c they tell me vicodin should be out of my system in 4 hours.... Obviuosly, I will no longer play this russian roulette with my life and will never take it again. However, I am baffled myself.....what could be happening in my body that once I lay down and fall asleep, this happens?  And again, ONLY when I take vicodin. But why SO many hours after the dose? And it only triggers when I fall asleep. If anyone has any insight or have had a similar experience, I'd love to hear from you but in closing -- Vicodin will kill me, I have received my warning more than once.
9 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hey everyone -- I really appreciate the feedback. It does feel like a panic attack -- but also feels like a stroke coming on.... but you know, attivan calms it all down and stops the symptoms as it would a panic attack. The ODD thing is for me.... is that it ONLY happens when I fall asleep if I've taken vicodin that day. This never happens otherwise. I have to agree with buprenex that this is likely a response to some damage I have done to my CNS. I'm taking all this as a blessing -- as I well know, if I kept taking vicodin, I would be in a full blown relapse within days or weeks and I really don't want that to happen. Luckily, the feeling of waking up and thinking I'm going to have a stroke is NOT worth the rish to catch a Vicodin buzz for an hour or so.  I will see the Doctor on Jan 9 and will update the post after with any news.
Helpful - 0
1915513 tn?1322490617
Could it possibly be a panic attack? Vicodin used to trigger them for me. Same symptoms as you are explaining.
Helpful - 0
Avatar universal
Hi!  What's happening to you does sound unusual...have you thought about a sleep study?  Sleep apnea?  Do you think this would happen with other opiates like Percocet?

I'm just wondering if you should try to get to the bottom of this in case you HAVE to take an opiate in the future ( post op, accident,etc...) This way it's a documented problem and you can be "watched".

Good luck!
Helpful - 0
Avatar universal
Thanks Buprenex for your comments....I never post anywhere but I posted here solely for the reason of seeing if anyone else had experienced these symptoms.  For me, as awful as it is getting this reaction whenever I take vicodin, it truly is a BLESSING. I simply CANNOT take it. Now, I will not take it. I agree that I've surely done some damage during my days of heavy using (a brain scan confirmed this) I got a abnormal mri result that is consistent with a drug abuser or someone who might have MS or Lupus.
My Doc appt was rescheudled to Jan 9 but, no drugs last night and slept like a baby!
Helpful - 0
271792 tn?1334979657
I am glad you are going to see your doctor. Let us know how you make out.

buprenex...really? I don't think speculating is what she was looking for but that's just me. In order to insure her safety I suggested a doctor. Again, that is just me.

Helpful - 0
Avatar universal

Hi it just kills me when people chime in this is not a doctors forum, most get the context which is your not asking for a doctor. Like those who maybe saying this as it does sound like this may warrant more serious Doctor intervention which you are considering in your mind I am sure.

But with the amount of practical exp...... I have I would say that you did have a panic attack and you where treated correctly. Now we get into what does a Doctor know, about addiction since specialized is not so much, therefore baffled. I say that anxiety is a major known withdrawl problem from Vicodin. Opiates damages the nervious system and the brain's chemical balance severly. It takes time to healing from opiates.

I am going to just speculate your trigering and/or causing regression in the healing you have done.

I was surprized how quick my brain chemistry changed back when begining opiates after being quiting. it quick to regress and slow to heal back Your just upsetting your body, the brain chemistry and nervious system before fully healed. Like so far everyone is saying stop, one is not enough and a million is not enough either.

Take care of yourself!
Helpful - 0
Avatar universal
Thanks for the feedback -- I realize this is not a Doctor's forum and was not seeking the advice of a Doctor on line.  I simply posted my experience to see if anyone else had had this unusual experience. I flushed all the vicodin down the toilet and do have an appointment with my PCP tomorrow at 8:30am.
Helpful - 0
495284 tn?1333894042
COMMUNITY LEADER
Your body is trying to tell you something here, dont take vicodin.  I would make an appt with your doctor, tell him/her what is going on and get some tests done just to make sure everything is okay.
Helpful - 0
271792 tn?1334979657
Hi,

This is not a doctor's forum. You could have any number of underlying problems and this is something you should be discussing with your doctor.

The easiest thing I can tell you in the mean time is if it happens when you take Vicodin, then don't take it. Again talk with your doctor and discuss alternative pain treatments.

Good luck.
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.